MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. SILICONE - BIVONA TUBES CUSTOM; TUBE TRACHEOSTOMY AND TUBE CUFF

SMITHS MEDICAL ASD, INC. SILICONE - BIVONA TUBES CUSTOM; TUBE TRACHEOSTOMY AND TUBE CUFF
Catalog Number FT18HN35NGE895N
Medical Device Problem Code Defective Component (2292)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
One custom 3.5 flextend tts was received at msou for investigation.Based on the part number contained in the customer correspondence, it was confirmed that the part was built in (b)(4).Immediately upon receipt of the part, it was clear that there was some sort of hole/"gash" in the cuff.The returned part was found to exhibit a similar issue to this customer's previous complaint (refer to (b)(4)).Upon looking closer at the "gash" it appeared that a chunk of material from the cuff was actually missing (as opposed to a slice or puncture which created a hole).It cannot be determined how or when this gash occurred; however, all parts are subject to a leak test and visual inspection after the manufacturing process.This inspection would be expected to detect the type of issue observed in this complaint sample and for this reason it is presumed to have occurred sometime after the product was shipped.It is possible that the device had come in contact with a sharp object or was over-inflated.In summary, an inflation issue was confirmed, but it was unable to be determined what led to this issue.Msou has not received any other complaints (besides these 2 from the same customer) where there appeared to be a large gash of a tts cuff missing from the device.For this reason, and the assumption that this issue was not present upon leaving the manufacturing facility, no corrective action is determined to be necessary at this time.A notification will be sent to the clinical education team to assess whether any further discussion/training should be pursued.Smiths medical regularly monitors complaints for trends and takes investigation/additional corrective action as necessary.
 
Event or Problem Description
It was reported that after two weeks of use, the cuff gave out.This was noticed while the trach was being reprocessed.No death or serious injury was reported in connection with this incident.
 
Additional Manufacturer Narrative
One tracheostomy was returned for evaluation.Upon visual inspection of the device, a hole was noted in the cuff.It appeared to have a chunk of material missing as opposed to a cut in the cuff.All parts are subject to a leak test and visual inspection after the manufacturing process.A possible root cause is attributed to the device coming in contact with a sharp object or was over-inflated.However, the customer states that this issue was noted during reprocessing, which might mean that the damage was caused during reprocessing/cleaning the product.The customer's complaint was confirmed, however no definitive root cause to the reported issue could be determined, this investigation revealed no intrinsic evidence to suggest a root cause related to manufacturing.

Brand Name
SILICONE - BIVONA TUBES CUSTOM
Common Device Name
TUBE TRACHEOSTOMY AND TUBE CUFF
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key7958418
Report Number3012307300-2018-04216
Device Sequence Number16728883
Product Code JOH
UDI-Device Identifier15019517163018
UDI-Public15019517163018
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K923878
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date08/27/2023
Device Catalogue NumberFT18HN35NGE895N
Device Lot NumberSS016858
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2018
Supplement Date Received by Manufacturer10/05/2018
Initial Report FDA Received Date10/11/2018
Supplement Report FDA Received Date11/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1